Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 19, 2011, 12:59 AM EDT for Cattaraugus County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2011, 12:59 AM EDT (04:59 UTC)
- Expired
- Aug 19, 2011, 2:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 63 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359
WWUS81 KBUF 190459
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 AM EDT FRI AUG 19 2011
NYZ020-190600-
CATTARAUGUS NY-
1259 AM EDT FRI AUG 19 2011
...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE AREA...
* AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS TO NEAR 40 MPH...AND VERY HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ASHFORD HOLLOW TO
ASHFORD...AND MOVING EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
MACHIAS AND LIME LAKE-MACHIAS...
DELEVAN AND ISCHUA...
YORKSHIRE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4246 7873 4253 7847 4252 7832 4251 7830
4223 7831 4214 7868
$$
HIBBERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 11:47 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 18, 11:47 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1147 PM EDT THU AUG 18 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL SLIP ACROSS THE REGION EARLY TONIGHT BEFORE STALLING AND EVENTUALLY DISSOLVING IN THE VICINITY OF THE PENNSYLVANIA BORDER ON FRIDAY. THIS WILL ALLOW WEAK HIGH PRESSURE TO BUILD ACROSS THE LOWER LAKES FOR FRIDAY AFTERNOON AND SATURDAY. && .NEAR TERM /THROUGH FRIDAY/... A SUBTLE FRONTAL BOUNDARY WILL SLIP ACROSS THE FORECAST DURING THE REMAINING OVERNIGHT HOURS...BUT NOT BEFORE MAKING SOME 'NOISE' ACROSS THE WRN SOUTHERN TIER. THE AIRMASS IN ADVANCE OF THE FRONT... OR AT LEAST ACROSS THE SOUTHERN TIER...IS STIL UNSTABLE WITH LI'S OF ABOUT -2 AND SBCAPES IN THE VCNTY OF 500 J/KG. AS A RESULT...SOME THUNDERSTORMS HAVE BLOWN UP ACROSS PARTS OF LK ERIE AND THE SRN TIER DURING THE PAST COUPLE HOURS. THE AIRMASS IS VERY WEAKLY SHEARED AND IS PROBABLY NOT UNSTABLE ENOUGH TO SUPPORT SEVERE STORMS...BUT STRONG SLOW MOVING STORMS COULD STILL PRODUCE UPT O AN INCH OF RAIN IN SPOTS...ALONG WITH FAIRLY FREQUENT CLOUD TO GROUND LIGHTNING UNDER THE CORES ALONG WITH THE CHANCE FOR SOME ISOLATED PEA SIZED HAIL. THE ACTIVITY OVER CHAUTAUQUA COUNTY JUST PRIOR TO MIDNIGHT WILL MOVE EAST ACROSS CATTARAUGUS COUNTY WHILE MORE ISOLATED ACTIVITY WILL BE POSSIBLE OVER SRN ERIE AND WYOMING COUNTIES. THE SPOTTY CONVECTION SHOULD WEAKEN AS THE OVERNIGHT PROGRESSES. ELSEWHERE...IT WILL BE A PARTLY CLOUDY AND MILD NIGHT ACROSS THE REGION WITH TEMPS GENERALLY AVERAGING 3-5 DEG ABV NORMAL MID AUGUST VALUES. ON FRIDAY...THE WEAK COOL FRONT WILL GRADUALLY FALL APART ALONG THE NY-PA BORDER WITH TIME...THOUGH IT MAY STILL PROVIDE ENOUGH OF A FOCUS FOR SOME ADDITIONAL SCATTERED SHOWER/THUNDERSTORM ACTIVITY ACROSS INTERIOR SECTIONS OF THE SOUTHERN TIER AND FINGER LAKES...ESPECIALLY AS INSTABILITY INCREASES AGAIN IN THE LATE MORNING AND AFTERNOON. WILL MAINTAIN SOME SLIGHT CHANCE TO CHANCE POPS TO COVER THIS POTENTIAL...WITH MAINLY SUNNY AND DRY CONDITIONS EXPECTED FURTHER TO THE NORTH AND WEST. LIKE TODAY...850 MB TEMPS WILL ONCE AGAIN BE IN THE +13C TO +15C RANGE...WHICH WILL BE SUPPORTIVE OF WIDESPREAD HIGH TEMPS IN THE LOWER TO MID 80S. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... LOTS OF UNCERTAINTY AND MODEL VARIANCE LOWERS CONFIDENCE IN THIS PERIOD...AT LEAST FOR SUNDAY...MAINLY CONCERNING PASSAGE OF A COLD FRONT/MID LEVEL TROUGH SOMETIME DURING SUNDAY. EC/HPC/NAM TEND TO BRING FRONT THROUGH SUNDAY MORNING...ALTHOUGH HINT AT SECONDARY FRONT SUN EVENING. GFS JUST TAKES A BROAD TROUGH ACROSS ON SUNDAY...WHICH EVOLVES INTO A COLD FRONT ACROSS CNTRL NY SUNDAY NIGHT. CMC ON THE OTHER HAND HAS NOTHING UNTIL MONDAY WITH HIGH PRESSURE ON SUNDAY. HPC GRAPHICS SHOW A SIMPLE COLD FROPA SUN MORNING. PRIOR TO THIS...A WEAK TROUGH PASSES BY TO OUR SOUTH SATURDAY... POSSIBLY BRUSHING SRN TIER WITH A FEW AFTERNOON SHOWERS. LOWERED POPS INTO SLGT CHC RANGE PER LATEST GFS/HPC QPF GRAPHICS. REST OF AREA SHOULD REMAIN DRY AND QUITE WARM WITH 850 MB TEMPS OF 16-17C SUPPORTING L-M 80S. WILL BROADBRUSH CHC POPS EVERYWHERE FOR SUNDAY AND SUNDAY NIGHT PER AFOREMENTIONED DISCUSSION. HELD TEMPS BACK A FEW DEG SUNDAY DUE TO MORE CLOUD AND SHOWER THREAT...BUT AGAIN...THIS IS NOT A SURE BET AT ALL. && .LONG TERM /MONDAY THROUGH THURSDAY/... MODELS IN BETTER AGREEMENT NOW DURING THIS PERIOD AFTER MONDAY WHICH STILL CAN BE A BIT UNSETTLED IN CYCLONIC FLOW BEHIND DEPARTING SYSTEM. AS NOTED ABOVE...CMC SLOWER WITH THIS BUT OTHER MODELS CLEAN EVERYTHING OUT DURING MONDAY...WILL GO WITH SLGT CHC POPS WEST AND CHC POPS EAST AND SOUTH FOR MONDAY ALONG WITH COOLER TEMPS. REST OF THIS PERIOD LOOKS GENERALLY SETTLED AND GRADUALLY WARMING AGAIN AS SFC HIGH PRESSURE SLOWLY EASES EASTWARD ACROSS THE LAKES TO THE COAST. NEXT FRONTAL TROUGH APPROACHES FROM THE WEST LATER THURS...BUT GFS HAS IT ABOUT 12 HRS FASTER WHICH WOULD BRING A SHOWER THREAT IN FOR THURS. WILL LEAVE IT DRY FOR NOW PER HPC GRAPHICS. TEMPS SHOULD WARM WELL INTO 80S BY THEN AGAIN AS 850 MB TEMPS RISE TO 17-18C. && .AVIATION /04Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS WILL BE FOUND ACROSS THE REGION OVERNIGHT...DESPITE THE PASSAGE OF A WEAK COOL FRONT. WIL HAVE TO WATCH FOR CONVECTION NEAR KJHW BETWEEN 03 AND 06Z...OTHERWISE SOME VALLEY FOG COULD BE AN ISSUE ACROSS THE SRN TIER. THEN DURING FRIDAY...MAINLY VFR CONDITIONS ARE ANTICIPATED AFTER ANY PATCHY MORNING VALLEY FOG ACROSS THE SOUTHERN TIER DISSIPATES. THIS SAID...THERE WILL BE A SMALL RISK OF SOME ISOLATED TO SCATTERED AFTERNOON CONVECTION ACROSS INTERIOR PORTIONS OF THE GENESEE VALLEY/FINGER LAKES...WHICH WILL BE IN CLOSER PROXIMITY TO THE DISSIPATING FRONT NEAR THE PENNSYLVANIA LINE. OUTLOOK... FRIDAY NIGHT AND SATURDAY...VFR. SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/TSTMS. MONDAY AND TUESDAY...MAINLY VFR. && .MARINE... A GENERALLY WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS THE LOWER GREAT LAKES RIGHT THROUGH SUNDAY...WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE REMAINDER OF THE WEEK AND THE UPCOMING WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...JJR/RSH SHORT TERM...SFM LONG TERM...SFM AVIATION...JJR/RSH MARINE...JJR
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT THU AUG 18 2011 NYZ001>008-010>014-019>021-085-190900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 18, 11:14 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1114 PM EDT THU AUG 18 2011 NYZ019-020-190415- CHAUTAUQUA-CATTARAUGUS- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN 1114 PM EDT THU AUG 18 2011 ...STRONG THUNDERSTORMS OVER SOUTHERN CHAUTAUQUA COUNTY... AN AREA OF STRONG THUNDERSTORMS OVER CHAUTAUQUA LAKE AT 11 PM WILL DRIFT EAST ACROSS SOUTHEASTERN CHAUTAUQUA COUNTY BETWEEN 11:15 AND MIDNIGHT. THE STRONGEST PART OF THE STORM SHOULD MOVE JUST NORTH OF JAMESTOWN. THE SLOW MOVING STORM WILL PRODUCE A HALF TO ONE INCH OF RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND POSSIBLE WIND GUSTS TO 35 MPH. THE STORM WILL MOVE INTO WESTERN CATTARAUGUS COUNTY AFTER MIDNIGHT. RSH
Special weather statement, Aug 19, 12:13 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1213 AM EDT FRI AUG 19 2011
NYZ020-190515-
CATTARAUGUS NY-
1213 AM EDT FRI AUG 19 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 17 MILES NORTHWEST OF SALAMANCA TO SALAMANCA...AND MOVING EAST
AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
CATTARAUGUS...
ELLICOTTVILLE...
ASHFORD...
ISCHUA...
FRANKLINVILLE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH
SMALL HAIL...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.
LAT...LON 4229 7907 4236 7906 4237 7903 4241 7834
4240 7831 4219 7831 4216 7879
HIBBERTSpecial weather statement, Aug 19, 12:59 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 AM EDT FRI AUG 19 2011
NYZ020-190600-
CATTARAUGUS NY-
1259 AM EDT FRI AUG 19 2011
...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE AREA...
* AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS TO NEAR 40 MPH...AND VERY HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ASHFORD HOLLOW TO
ASHFORD...AND MOVING EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
MACHIAS AND LIME LAKE-MACHIAS...
DELEVAN AND ISCHUA...
YORKSHIRE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4246 7873 4253 7847 4252 7832 4251 7830
4223 7831 4214 7868
HIBBERTThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:13 AM EDT | Special Weather Statement | BUF | Cattaraugus | 62 min |
| Aug 19, 12:08 PM EDT | Areal Flood Advisory | BUF | Allegany | 3 hr |
| Aug 19, 12:10 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 65 min |
| Aug 19, 12:39 PM EDT | Flash Flood Warning | BUF | Allegany | 110 min |
| Aug 19, 1:15 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 45 min |
| Aug 19, 2:20 PM EDT | Special Weather Statement | BUF | Livingston | 55 min |
| Aug 19, 3:50 PM EDT | Special Weather Statement | BUF | Allegany | 55 min |
| Aug 19, 3:51 PM EDT | Special Weather Statement | BUF | Allegany | 54 min |
| Aug 19, 4:06 PM EDT | Areal Flood Advisory | BUF | Allegany | 119 min |
| Aug 19, 5:55 PM EDT | Special Weather Statement | BUF | Ontario | 65 min |
| Aug 19, 6:23 PM EDT | Areal Flood Advisory | BUF | Livingston, Ontario | 97 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.